Maine, 2009

Hail in Maine, July 3, 2009

July 3, 2009 · NWS GYX · 1 event in 1 county or zone

Thunderstorms produced several reports of small hail in York County during the late afternoon and evening on July 3rd. 75 hail near Limington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorms produced several reports of small hail in York County during the late afternoon and evening on July 3rd. An isolated severe thunderstorm produced .75 hail near Limington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 3, 1:29 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 1:29 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
229 PM EDT FRI JUL 3 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE DOWN THE ST LAWRENCE RIVER VALLEY AS A
TRAILING COLD FRONT MOVES SLOWLY ACROSS NEW ENGLAND TONIGHT AND
SATURDAY. A BRIEF BREAK IN THE COOL WET WEATHER IS EXPECTED THIS
WEEKEND. ANOTHER UPPER TROUGH WILL BRING A BIT COOLER AND UNSETTLED
WEATHER TO THE AREA MONDAY THROUGH WEDNESDAY. HIGH PRESSURE IS
FORECAST TO BUILD TO THE SOUTH OF THE AREA THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE H5 CUTOFF/UPR LVL TROF WILL OPEN UP AND LIFT NE TNGT. AN
ASSOCIATED SFC LOW WILL BEGIN TO MOVE DOWN THE ST LAWRENCE RIVER
VALLEY AS A TRAILING CD FNT MOVES E INTO NEW ENGLAND. AT THIS TIME
THERE ARE SHRA AND TSTMS POPPING UP OVER PORTIONS OF THE FCST AREA
...MAINLY OVER THE MT ZONES WHILE A LARGER AREA OF MORE WIDESPREAD
SHRA AND SOME TSTMS ARE MOVING ACROSS PORTIONS OF SRN CANADA INTO
NY AND VT ASSOCIATED WITH THE UPR LVL SYSTEM. THIS ACTIVITY SHOULD
WEAKEN BUT STILL BRING SOME SHRA AND PSBL ISOLD TO MAYBE SCT TSTMS
TO THE FCST AREA TNGT. ALSO WILL HAVE TO DEAL WITH AREAS OF DENSE
F FORMING SINCE GROUND IS SO WET AND WINDS WILL BE FAIRLY LGT THRU
MUCH OF THE NGT. WINDS MAY TRY TO PICK UP TOWARD DAYBREAK AND THAT
MAY HELP LIFT THE F. GENERALLY USED THE GFS40 AND A BLEND OF THE
MAV AND MET MOS GUIDANCE.

&&

.SHORT TERM /SATURDAY/...
THE H5 CUTOFF/TROF CONT TO OPEN UP AND LIFT NE ON SATURDAY. THE
SFC LOW MOVES DOWN THE ST LAWRENCE WHILE A TRAILING CD FNT MOVES
SLOWLY E ACROSS THE REGION. THIS MAY CAUSE A FEW SHRA AND PSBL
TSTMS ACROSS THE FCST AREA. SHOULD SEE SOME SUNSHINE ALLOWING FOR
TEMPS TO BE A LITTLE WARMER THAN TDA. WINDS TURN TO THE W AND MAY
BECOME A LITTLE GUSTY TO HELP KEEP OUT MARINE INFLUENCE ON TEMPS
AND CUT DOWN ON POTENTIAL FOR ANY OCEAN STRATUS TO MOVE INLAND.
GENERALLY USED THE GFS40 AND A BLEND OF THE MAV AND MET MOS
GUIDANCE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
WHILE MODEL DIFFERENCES PERSIST...IT WOULD APPEAR SOME SHORT TERM
RELIEF WILL OCCUR THIS PERIOD AS THE UPPER TROUGH LIFTS OUT TO OUR
NORTH AND EAST BY THE SECOND HALF OF THE WEEKEND COUPLED WITH AN
OFFSHORE FLOW. HOWEVER...ITS QUICKLY REPLACED BY ANOTHER TROUGH
AS WE HEAD INTO THE UPCOMING WEEK. A COMPROMISE OF THE GFS/ECMWF
KEEPS THE NEW TROUGH OVER NEW ENGLAND THROUGH MIDWEEK BEFORE THE
TROUGH LIFTS INTO THE MARITIMES AND IS REPLACED BY A RIDGE. IN THE
DAILIES...A SEASONABLE DAY SUNDAY WITH ANY SHOWER ACTIVITY LIMITED
TO THE MOUNTAINS . TURNING COOLER AND UNSETTLED MONDAY THROUGH
WEDNESDAY AS THE UPPER TROUGH MAKES A RETURN. DRIER AND MILDER
THURSDAY AND FRIDAY AS HIGH PRESSURE BUILDS TO OUR SOUTH.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...LOW PRES MOVES DOWN THE ST
LAWRENCE AND A TRAILING CD FNT MOVES THRU THE REGION TNGT AND
SATURDAY. THUS SOME SHRA AND PSBL TSTMS CAN BE EXPECTED BUT ALSO
AREAS OF DENSE F LIKELY TO FORM TNGT. WINDS MAY PICK UP TOWARD
MORNING TO HELP LIFT THE F...SO CONFIDENCE NOT EXTREMELY HIGH ON
HOW MUCH F FORMS TNGT...BUT WITH GROUND SO WET AND WINDS DROPPING
OFF FOR AWHILE EXPECT AT LEAST A PERIOD OF LIFR CONDITIONS AT MOST
IF NOT ALL TAF SITES TNGT. CONDITIONS IMPROVE ON SATURDAY...
ESPECIALLY WITH WINDS SHIFTING TO THE W AND BECOME SOMEWHAT GUSTY.
STILL THE CHC OF SHRA AND PSBL TSTMS.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...BRIEF MVFR IN SCATTERED
SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...WINDS AND SEAS WILL STAY BLO SCA
LEVELS THRU THE SHORT TERM. LOW PRES MOVES DOWN THE ST LAWRENCE
WITH A TRAILING CD FNT MOVING SLOWLY E INTO THE REGION TNGT AND
ACROSS THE WATERS ON SATURDAY. WINDS MAY PICK UP A BIT WITH THIS
SYSTEM BUT NOT EXPECTED TO REACH SCA LEVELS. AREAS OF DENSE F WILL
CONT THRU THE NGT BUT THE CD FNT AND WINDS PICKING UP AND SHIFTING
TO A MORE W DIRECTION SHOULD HELP MOVE OUT LOW CLOUDS AND F ON
SATURDAY.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...WIND AND SEAS EXPECTED
TO REMAIN BELOW SCA VALUES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 3, 1:57 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT FRI JUL 3 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-041900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
257 PM EDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO FLOOD WARNINGS/WATCHES IN EFFECT AT THIS TIME...BUT DUE TO
RECENT WET CONDITIONS...NEED TO KEEP AN EYE ON RIVERS/STREAMS
THROUGH TONIGHT. ANY SLOW MOVING THUNDERSTORMS COULD NECESSITATE
ADVISORIES/POSSIBLE WARNINGS. WHERE THE STRONGEST HEATING IS
EXPECTED...OVER NEW HAMPSHIRE AND INTERIOR SOUTHWEST MAINE...A FEW
THUNDERSTORMS COULD PRODUCE HAIL AND GUSTY SURFACE WINDS IN
ADDITION TO LOCALLY HEAVY RAINFALL THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-041900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
257 PM EDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 3, 2:03 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT FRI JUL 3 2009

NHZ006-009-032000-
BELKNAP-SOUTHERN CARROLL-
303 PM EDT FRI JUL 3 2009

...A CLUSTER OF THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND CARROLL
COUNTY THROUGH 400 PM EDT...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF WOLFEBORO...
OR ABOUT 11 MILES SOUTHWEST OF OSSIPEE... MOVING NORTHEAST AT 10
MPH. THIS CLUSTER OF THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ALTON BAY... MIRROR LAKE... EAST ALTON... WOLFEBORO...
BRIDGEWATER... WENTWORTH STATE PARK... BROOKFIELD... WAKEFIELD AND
OSSIPEE THROUGH 400 PM EDT.

SMALL HAIL... HEAVY DOWNPOURS... CLOUD-TO-GROUND LIGHTNING... AND
GUSTY WINDS OF UP TO 35 MPH ARE POSSIBLE.

BRIEF HEAVY RAINS MAY CAUSE PONDING OF WATER AND LOCALIZED DRAINAGE
FLOODING.

ES
Special weather statement, Jul 3, 3:10 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT FRI JUL 3 2009

MEZ018-019-NHZ010-032115-
INTERIOR CUMBERLAND-INTERIOR YORK-STRAFFORD-
410 PM EDT FRI JUL 3 2009

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND CUMBERLAND COUNTY THROUGH 515 PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES NORTH OF LIMERICK TO MILTON...OR ALONG A LINE EXTENDING FROM
16 MILES EAST OF OSSIPEE TO 8 MILES NORTH OF ROCHESTER...MOVING
NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND WEST NEWFIELD...FARMINGTON...NEWFIELD...MILTON...
CORNISH...ACTON...LIMERICK...SHAPLEIGH...EMERY MILLS AND LIMINGTON
THROUGH 515 PM EDT.

HAIL UP TO ONE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Special weather statement, Jul 3, 3:15 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
415 PM EDT FRI JUL 3 2009

MEZ023-NHZ010-013-014-032100-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-STRAFFORD-
415 PM EDT FRI JUL 3 2009

...A STRONG THUNDERSTORM WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 500 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWFIELDS...OR ABOUT 4 MILES NORTH
OF EXETER...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND STRATHAM...NEWFIELDS...LEE...EXETER...
NEWMARKET...GREENLAND...DURHAM...GREAT BAY NATIONAL WILDLIFE
REFUGE...RYE AND MADBURY THROUGH 500 PM EDT.

HAIL UP TO ONE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE

The radar

The Portland,ME radar (KGYX), 40 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, York

When
July 3, 3:42 PM EST to 3:45 PM EST
Where
York County, 1.21 mi SE of Limington
Measured
0.75 in hail
Reported by
Public
Coordinates
43.720, -70.700

A severe thunderstorm produced .75 inch hail near Limington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187216.